The mother of a four-year-old boy is left with a lot of questions after a Shoppers Drug Mart pharmacy messed up her son’s prescription, giving the boy 10 times the correct dose of an antipsychotic drug over a period of several months.
“I’m very angry that this has happened,” Sherrie Jackson-Buller told Go Public.
“These people are dealing with life-altering medications, this had serious repercussions from my son. He suffered for months.”
Jackson-Buller’s four-year-old son, Adam, suffers from ADHD and other behavioural problems.
In September, the boy’s doctor faxed a prescription to the Westgate Plaza Shoppers Drug Mart in Saskatoon.
The prescription was for a 0.3 ml dose of the liquid form of a drug calledRisperidone, often used to treat mental or emotional disorders.
Instead, the pharmacy dispensed three millilitres to the boy: 10 times what was prescribed. The overdose went unchecked and undetected for months with each refill.
“The first time we gave Adam the dosage, about 30 minutes after, he was acting like a slobbering drunk. He couldn’t stand up, he was drooling, he couldn’t walk on his own. We had to carry him,” Jackson-Buller said.
Jackson-Buller consulted her family doctor, who told her the issues could be a side effect from the medication and would wear off.
Another doctor at a walk-in clinic thought Adam had a virus. But weeks passed and Adam’s condition got worse.
The error was finally discovered by accident four months later when Jackson-Buller again called one of Adam’s doctors to say the side effects had not gone away and Adam was still feeling sick.
“She said, ‘Let’s up the dose, how much is Adam receiving?’ I pulled out the Risperidone bottle and said he’s receiving 3 millilitres. She said to me, ‘No, no that’s too much, he should not be receiving that amount, it’s too high for a child his age.'”
Adam’s mother says she’s concerned the excessive dose may have caused damage to the boy’s kidneys and liver, and that he will need to be tested repeatedly over the next five years to make sure there is no long-term damage.